Alert archive / Colorado / Tornado Warnings in 2018

Tornado Warning 40, NWS Denver/Boulder, CO

July 29, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2018, 2:47 PM MDT for Weld County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 2:47 PM MDT (20:47 UTC)
Expired
Jul 29, 2018, 3:15 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WFUS55 KBOU 292047
TORBOU
COC123-292115-
/O.NEW.KBOU.TO.W.0040.180729T2047Z-180729T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
247 PM MDT SUN JUL 29 2018

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northeastern Weld County in northeastern Colorado...

* Until 315 PM MDT.
    
* At 247 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles southeast of Burns, or 27 miles east of
  Cheyenne, moving south at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Grover, Pawnee Buttes and Hereford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4074 10370 4072 10432 4100 10435 4100 10384
TIME...MOT...LOC 2047Z 346DEG 26KT 4112 10427 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

DANIELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:49 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 29, 10:49 AM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1049 AM MDT Sun Jul 29 2018

.UPDATE...
Issued at 1048 AM MDT Sun Jul 29 2018

Even though stratus began to erode, areas in the center have
seemed to have thickened and slowed its dispersion. ACARS
soundings continue to show the stratus, about 1500 feet deep. With
easterly winds forecasted to increase, this will likely take a
while to dissipate still, limiting storm potential, mainly over
Boulder, southern Weld, Denver and eastern Adams and Arapahoe
counties, at least this afternoon. Whereas areas north and south
will have the greater potential where clearer skies will allow for
warmer temperatures and higher CAPE/lower CIN values. A caveat to
that is the smoke from the western US fires that is moving in
along the northern state border, could delay development slightly.

Jet max overhead and higher moisture allowing for higher CAPE
values will still be present for another active thunderstorm day
with severe potential. Elevated convection over Wyoming this
morning and the ACCAS visible on satellite over the low level
stratus display the convective potential for the day. Looking at
the latest RAP jet level winds, the jet core is expected to be
laid across from Carbon County, WY southeast over northern Larimer
Country and into Morgan County. With the tendency to see stronger
activity to the south of the jet core, this will battle the stable
airmass over the Denver area and central urban corridor. Concur
however with the addition of an Enhanced area for SPC's Day 1
Convective Outlook. Large hail up to baseball size, damaging
outflow winds to 75 mph and the possibility of tornadoes will be
expected out of the strongest storms today.

Then still tracking the expected cold front later this afternoon
into the evening. There's no good pressure rises being detected by
weather stations, but some northern winds up in northern Wyoming.
Difference in timing (varies from around 21Z on the NAM to closer
to 00z on the hires models and the GFS. This is expected to push
in another round of potentially severe storms across the area on
the leading edge before it becomes more stable and upslope behind.
The timing will also determine how warm its able to get in the
metro areas and therefore how strong the storms may be with this
second push.

&&

.SHORT TERM...(Today and tonight)
Issued at 317 AM MDT Sun Jul 29 2018

Strong northwest flow aloft, with a 100 knot jet will persist
today. Afternoon and evening showers and thunderstorms are again
expected. Water vapor satellite imagery showing an upper level
trough over Montana at this time. This trough will sink south and
provide lift over Colorado late this afternoon through tonight.

Biggest question mark regarding today's forecast is how much low
cloud will set in this morning. Models have been scaling back on
the amount of low clouds for this morning and having temperatures
climbing into the 80s this afternoon. Even with fewer low clouds,
an easterly wind component should help slow warming. Will keep
highs towards the lower end of guidance, mid to upper 70s across
northeast Colorado. Where/If low clouds linger for most of the
day, highs may struggle to climb out of the 60s. Since the amount
of warming today is highly uncertain, so is the amount of
instability. Using mid 50s for dew points, surface based CAPE
remains less than 800 J/kg where temperatures stay in the 60s,
1000-2000 J/kg for temperatures in the 70s, and CAPE near 2500
J/kg with mid 80s. Expect a similar severe weather threat as the
past few days with golf ball to baseball size hail and winds to 80
mph possible. Isolated tornadoes will be possible as well with
the best chance being with a supercell that moves along a
boundary.

Even with the amount of instability being uncertain, northeast to
east upslope flow, increased moisture, and lift from the
approaching trough should result in a greater number of showers
and thunderstorms this afternoon and tonight along the Front Range
and over the eastern plains. Will have likely pops or higher for
the all of the Front Range and eastern plains. Drier air moves in
west of the divide with only a slight chance for storms

Severe threat should end early this evening, however lift from
the upper level trough sinking south and an upslope flow will keep
showers and isolated thunderstorms going through most of the
evening. Precipitation will end from north to south overnight as
stable and drier moves southward.

.LONG TERM...(Monday through Saturday)
Issued at 317 AM MDT Sun Jul 29 2018

The flow aloft will remain northwesterly Monday with lingering
showers around during the morning hours, especially along the
Palmer Divide. Overall the airmass is fairly stable on Monday,
leaning more towards showers vs thunderstorms across the lower
elevations. Best chc of thunderstorms in the afternoon will be in
the mountains. Temperatures on Monday still expected to be below
normals with highs in the mid 70s. For the rest of the week,
temperatures will warm through the week, climbing back into the
90s Friday through Sunday. Thunderstorm coverage will be
relatively low, with the best chance of storms each day over the
higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 1048 AM MDT Sun Jul 29 2018

Forecast confidence remains low on the stratus burn off today, as
the high resolution models that did great at the breakout
yesterday where calling for an earlier breakout today, yet it
continues to hold on strong, especially over Denver, Boulder, and
eastern Adams and Arapahoe counties. Now expecting the stratus to
hang on with light winds becoming stronger out of the east,
possibly to 18z or longer over the aforementioned areas, which
will limit thunderstorm development. However areas south and north
and east will see the better chance for storms in the 21z to 00z
time frame. Then as a cold front pushes in with north-northeast
winds, another surge of thunderstorms on the leading edge are
expected, mainly in the 01z to 04z time frame. Upslope behind the
front will result in rain showers, then low clouds and possible
drizzle tonight, likely remaining in place through Monday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Kriederman
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Meier
Hazardous weather outlook, Jul 29, 11:04 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Jul 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Jul 29 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER
THE PLAINS TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected once again this afternoon and
evening. Some storms will likely become severe with hail up to
baseball size, wind gusts to 80 mph, and isolated tornadoes.
Heavy rain and isolated flooding will also be possible. The best
chance for severe storms will be along and east of a line from
Cheyenne to just east of Denver International Airport to Limon.
Two rounds are likely to occur, one in the mid to late afternoon,
then another as a cold front pushes in in the early to mid
evening.

Conditions behind the front will result in stratus and areas of
fog overnight and into Monday morning, with some areas of drizzle
possible as well. Areas in the foothills and Palmer Divide may
experience poor visibility creating hazardous driving conditions
for the morning rush hour.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be cool on Monday with a few showers or drizzle lingering
into the morning hours. Drier conditions will build across the
area through the afternoon.

The rest of the period will see warming temperatures and relatively
dry conditions. A few afternoon and evening thunderstorms can be
expected over the mountains Wednesday through Saturday, with just
a slight chance of storms on the plains. Most of those storms
would produce just light rain and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains and possibly across the Urban Corridor this afternoon and
evening.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:28 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 28, 6:54 PM MDTTornado WarningBOULogan22 min
Jul 28, 7:13 PM MDTSevere Thunderstorm WarningBOULogan32 min
Jul 28, 7:50 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick40 min
Jul 28, 8:23 PM MDTSevere Thunderstorm WarningBOUPhillips52 min
Jul 29, 3:06 PM MDTSevere Thunderstorm WarningBOUWeld39 min
Jul 29, 3:16 PM MDTSevere Thunderstorm WarningBOULogan, Weld44 min
Jul 29, 3:32 PM MDTTornado WarningBOUWeld43 min
Jul 29, 3:44 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jul 29, 4:00 PM MDTTornado WarningBOUWeld30 min
Jul 29, 4:10 PM MDTTornado WarningBOULogan, Morgan, Washington, Weld35 min
Jul 29, 4:26 PM MDTTornado WarningBOUMorgan, Weld34 min
Jul 29, 4:31 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 29, 4:37 PM MDTTornado WarningBOULogan, Morgan, Washington23 min
Jul 29, 4:58 PM MDTSevere Thunderstorm WarningBOUMorgan25 min
Jul 29, 5:01 PM MDTTornado WarningBOUMorgan, Washington44 min
Jul 29, 5:32 PM MDTTornado WarningBOULincoln, Washington28 min
Jul 29, 5:54 PM MDTSevere Thunderstorm WarningBOULarimer51 min
Jul 29, 5:57 PM MDTSevere Thunderstorm WarningBOULincoln, Washington23 min

Nearby

Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.